Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Blacksburg, VA

May 24, 1998Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 10:26 PM EDT for Montgomery County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 10:26 PM EDT (02:26 UTC)
Expired
May 24, 1998, 11:00 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

What was reported inside it

TimeReportWhereRemark
May 24, 10:40 PM EDTHail 0.75Blacksburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS01 KRNK 250227 RRA
SVRRNK
VAC121-250300-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 1100 PM EDT.

* AT 1026 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH NORTHWEST OF BLACKSBURG MOVING EAST
  SOUTHEAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  BLACKSBURG                      AROUND 1035 PM EDT..
  MC DONALDS MILL                 AROUND 1045 PM EDT..
  ELLISTON                        AROUND 1055 PM EDT..
  SHAWSVILLE                      AROUND 1055 PM EDT..

<< CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE
HAIL.  MOVE INSIDE A STURDY BUILDING IMMEDIATELY.

.END/SPN/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:10 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 24, 9:10 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT SUN MAY 24 1998

HAVE HAD VERY LITTLE TIME TO LOOK AT THE MODELS THIS EVENING.. I
AGREE WITH THE CURRENT THINKING THAT AFTER TONITE/S CONVECTION THERE
IS ONLY A VERY LOW CHC OF RW/TSTMS UNTIL MON NITE. HOPEFULLY WE/LL
SQUEEZE OUT ONE NICE DAY FOR THE MEMORIAL WEEKEND. AS FOR TONITE...
I/D LIKE TO SEE AT LEAST LOW CHC POPS FOR THE REST OF MY FA OUTSIDE
THE WATCHES. THE LEAST CHC WOULD BE MY NC ZONES...BUT I/D STILL
MENTION- EVEN JUST 20 PCT. DEWPOINTS HV SOARED INTO THE 60S..SO LOWS
TONITE SHUD GO NO LOWER THAN U 50S WHERE THERE IS PCP.

JJ

In the hours before

Special weather statement, May 24, 8:12 PM EDT, 2 hours 14 minutes before
WVZ043-045-250510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT SUN MAY 24 1998

...TORNADO WATCH FOR PART OF SOUTHEAST WEST VIRGINIA UNTIL 100 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH WHICH
INCLUDES SUMMERS AND GREENBRIER COUNTIES IN SOUTHEAST WEST
VIRGINIA. THIS WATCH IS IN EFFECT UNTIL 100 AM. SCATTERED STRONG
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THE REST OF
THE EVENING.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JJ
Special weather statement, May 24, 8:35 PM EDT, 1 hour 51 minutes before
VAZ011-013-014-018>020-022>024-034-035-045>047-WVZ042-044-250625-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT SUN MAY 24 1998

...SEVERE THUNDERSTORM WATCH FOR MUCH OF WEST CENTRAL VIRGINIA
UNTIL 200 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
WHICH INCLUDES PULASKI...GILES...MONTGOMERY... ROANOKE... CRAIG...
ALLEGHANY...BATH...BOTETOURT...ROCKBRIDGE...AMHERST...BEDFORD...
CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES IN THE BLACKSBURG
WEATHER OFFICES AREA OF RESPONSIBILITY. THIS WATCH IS IN EFFECT
UNTIL 200 AM.

SCATTERED STRONG THUNDERSTORMS ARE MOVING INTO THE ALLEGHANY
HIGHLANDS OF VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. THESE STORMS
ARE EXPECTED TO CONTINUE TO TRACK TO THE EAST INTO THE REST OF THE
WATCH AREA THROUGH THE EVENING HOURS. A FEW OF THESE STORMS WILL
LIKELY HAVE SOME LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JJ
Local storm report, May 24, 9:05 PM EDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN MAY 24 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM     9 NW COVINGTON            VA   0.88 INCH HAIL
05/24/98   ALLEGHANY                      NICKEL SIZED HAIL
                                          REPORTED BY WEATHER
                                          SPOTTER
CACCIAPAGLIA
Local storm report, May 24, 9:05 PM EDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN MAY 24 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM     9 NW COVINGTON            VA   0.88 INCH HAIL
05/24/98   ALLEGHANY                      NICKEL SIZED HAIL
                                          REPORTED BY WEATHER
                                          SPOTTER
CACCIAPAGLIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:22 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt33 min
May 24, 9:28 PM EDTSevere Thunderstorm WarningRNKTazewell47 min
May 24, 10:01 PM EDTSevere Thunderstorm WarningRNKGiles49 min
May 24, 10:36 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 24, 11:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem49 min
May 24, 11:01 PM EDTSevere Thunderstorm WarningRNKCity of Radford49 min
May 24, 11:18 PM EDTSevere Thunderstorm WarningRNKGrayson32 min
May 25, 5:08 PM EDTSevere Thunderstorm WarningRNKHalifax32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.